When to use antihistamines and epinephrine has always been a point of confusion for the food allergic patients and caregivers. But a 2019 study out of New York helps to clarify the role of antihistamines in serious allergic reactions.
Severe allergic reactions, called anaphylaxis, are serious and can become life-threatening very quickly.
A recent study by Dr. Evan Wiley et al. suggests that administering antihistamines, such as Benadryl and Claritin, to patients who may be experiencing anaphylaxis can put them at risk for a more serious reaction.
The four year study which was just presented at the American Academy of Pediatrics national conference in October 2019, reveals that 72% of patients who use antihistamines at home to treat an allergic reaction delayed seeking medical care.
This puts patients at risk.
Old, now outdated guidance, used to suggest that the first line of defense for an allergic reaction was Benadryl or another antihistamine. No more.
We now know that delayed administration of epinephrine is associated with more severe reactions – reactions which require more medication and more frequent hospitalizations. That means the longer a patient goes without epinephrine and the attention of emergency care, the worse their condition may be and the longer it will take to recover.
The author notes that epinephrine is the ONLY known lifesaving medication and a delay in receiving epinephrine can prove fatal.
At the first sign of a severe allergic reaction (anaphylaxis), patients and caregivers should use their epinephrine auto-injectors and seek emergency medical care IMMEDIATELY.
The new advice is “Epi first. Epi fast.” And call 911.